Colorado, 2016Winter Weather in Colorado, December 27 to 28, 2016
December 27 to 28, 2016 · NWS BOU · 3 events in 3 counties and zones
A storm system brought moderate to heavy snowfall to the north central mountains of Colorado. 5 inches, 16 miles west-southwest of Walden, 10 inches at Bear Lake, 9 inches at Columbine SNOTEL, with 8 inches at Lake Irene and Long Draw Reservoir.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought moderate to heavy snowfall to the north central mountains of Colorado. Storm totals included: 14 inches at Zirkel SNOTEL, 10.5 inches, 16 miles west-southwest of Walden, 10 inches at Bear Lake, 9 inches at Columbine SNOTEL, with 8 inches at Lake Irene and Long Draw Reservoir.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 27, 3:46 PM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Dec 27, 3:46 PM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
346 PM MST Tue Dec 27 2016
.SHORT TERM...(This evening through Wednesday)
Issued at 241 PM MST Tue Dec 27 2016
Issued a winter weather advisory for snow and blowing snow in the
mountains...with gusts to 70 in the higher passes...there should
be plenty of blowing and drifting snow. No changes to snow
amounts...and snow total grids showed 3 to 7 inches...mostly done
by late Wednesday afternoon.
The lower elevations will stay dry...but some gusty winds to 40
mph will develop near the foothills and wyoming border during the
day on Wednesday. Temperatures on the plains will be a bit cooler
on Wednesday as the lee trough will be gone and some cool
advection will develop.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 241 PM MST Tue Dec 27 2016
Snowfall in the mountains will be winding down Wednesday evening
as the airmass dries out and heights aloft over Colorado begin to
rise. Cross sections show a rapid drying process between 6 PM and
3 AM Thursday morning. Moderate to strong northwest flow aloft
will continue through Friday morning when the flow returns to more
westerly. The airmass will be dry with the zonal flow producing
strong downslope warming through Thursday night and Friday. Cross
sections show the strongest winds remaining aloft and not coming
down the foothills. High temperatures on Friday could be
approaching 60 degrees around the Denver area. Areas further to
the northeast will be cooler due to snow cover early this week.
Over the weekend, the GFS and ECMWF are is general agreement in
developing a long wave trough over the western United States with
colder air dropping out of Canada and covering the plains.
Abundant Pacific moisture will be entrained into the flow, leading
to a multi-day snow event for the mountains, beginning late
Saturday and continuing through Tuesday. By Monday and Tuesday
some snow may also spread onto the northeast Colorado plains. By
next Tuesday the high temperatures on the plains may remain below
freezing. Snow amounts do not look heavy at this time, but a few
days of snow could add up after awhile.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 241 PM MST Tue Dec 27 2016
Mainly high clouds through Wednesday...with some drainage winds
tonight...becoming west northwest with gusts to 25 mph possible on
Wednesday. KBJC may have some gusty west winds this evening to 40
mph and again on Wednesday.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to 6 PM MST
Wednesday for COZ031-033-034.
&&
SHORT TERM...RTG
LONG TERM...Dankers
AVIATION...RTG
Hazardous weather outlook, Dec 27, 10:46 AM MST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1046 AM MST TUE DEC 27 2016
COZ030>051-281800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1046 AM MST TUE DEC 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG AND GUSTY WEST WINDS WILL INCREASE OVER THE MOUNTAIN
PASSES AND HIGHER EAST SLOPES LATER THIS AFTERNOON AND TONIGHT.
EXPECT GUSTS UP TO 70 MPH...ESPECIALLY THIS EVENING. AN
APPROACHING DISTURBANCE WILL BRING INCREASING MOISTURE WITH SNOW
DEVELOPING OVER THE NORTHERN MOUNTAINS AFTER MIDNIGHT. SNOW
ACCUMULATIONS BY EARLY WEDNESDAY MORNING WILL BE UP TO 3
INCHES...MAINLY NORTH OF THE INTERSTATE 70 CORRIDOR.
ACROSS LOWER ELEVATIONS...TEMPERATURES WILL WARM INTO THE
50S THIS AFTERNOON...EXCEPT 30S AND 40S OVER SNOW COVERED AREAS
OF THE NORTHEAST PLAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW AND GUSTY WINDS WILL CONTINUE IN THE HIGH COUNTRY ON
WEDNESDAY, CAUSING HAZARDOUS WINTER DRIVING CONDITIONS. ADDITIONAL
SNOW ACCUMULATIONS WILL BE LESS THAN 3 INCHES. GUSTY WINDS WILL
ALSO PUSH DOWN INTO THE FOOTHILLS AND ACROSS THE PLAINS ALONG THE
NORTHERN STATE BORDER.
WARMER AND DRIER WEATHER WILL BRIEFLY RETURN THURSDAY AND FRIDAY
BEFORE ANOTHER SYSTEM BRINGS SNOW TO THE MOUNTAINS SATURDAY AND
SUNDAY. MUCH COLDER TEMPERATURES AND SNOW POSSIBLY SPREADING OVER
THE PLAINS IS EXPECTED ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Winter Weather, West Jackson & West Grand Counties Above 9000 Feet
- When
- December 27, 7:00 PM MST to December 28, 7:00 PM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- December 27, 7:00 PM MST to December 28, 7:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 27, 7:00 PM MST to December 28, 7:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Washington, December 27 to 28, 201619 events
- High Wind and Strong Wind in Massachusetts, December 27, 2016$12,000 · 50 kt wind · 11 events
- Winter Storm and Heavy Snow in Idaho, December 27 to 28, 201613 events
- Winter Weather in Wyoming, December 27 to 28, 20165 events
- Winter Storm in Montana, December 27 to 28, 20163 events
- Strong Wind in Rhode Island, December 27, 2016$500 · 3 events
- Heavy Snow in Idaho, December 27 to 28, 20163 events
- Blizzard and Winter Storm in Idaho, December 27, 20162 events
- High Wind in Montana, December 27, 201669 kt wind · 2 events
- Heavy Snow in Oregon, December 27, 20161 event
- High Wind in Oregon, December 27, 201658 kt wind · 1 event
- Winter Storm in Wyoming, December 27 to 28, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667978, 667979, 667980.